After using withdrawal and taking Plan B ONE STEP, could I still be pregnant?
Q: On December 14th, I had (unplanned) unprotected sex with my boyfriend. He pulled out right before he ejaculated. About 17 hours later, I took Plan B ONE STEP. On December 23rd or 24th, I started having some brown (and occasionally red) discharge. And today, December 27th I started what I’m guessing is my period. My periods are very irregular (I hadn’t had a period since October), so I have no idea if I was in a fertile stage or not when we had sex.
Should I still consider taking a pregnancy test, and if so, when? Also, today I started Amoxicillin for strep throat. Would this cause an issue with Plan B even though it was taken over 10 days ago?
Thanks Dr. Hatcher!!
A: You and your boyfriend used pulling out (withdrawal) followed by Plan B ONE STEP. Eight or nine days later, you had brownish red discharge, followed in 4 days by a period (probably).
Did you have any other intercourse in December? If so, what did you use as a contraceptive?
|You could do a sensitive urine pregnancy test today. It would very likely be positive if you are pregnant. A negative pregnancy test would be very reassuring to you, but it certainly is not necessary.|
Please keep me posted.
Her reply on 12-29: “Thanks for getting back to me so quickly!”
“We have not had any other intercourse this month. This experience freaked me out entirely too much, which is sad since it was our first time together. And since it seems like my period has already stopped (if that indeed was what it was), I will be doing a pregnancy test as soon as I can get one.”
Here is more information on periods after emergency contraceptive pills:
In the 19th edition of Contraceptive Technology
Felicia Stewart, MD
James Trussell, PhD
Paul F.A. Van Look, MD, PhD, FRCOG
Menstrual changes. Two studies have been specifically designed to assess the effects of ECPs consisting of 1.5 mg levonorgestrel in a single dose on bleeding patterns. The first study found that when taken in the first three weeks of the menstrual cycle, ECPs significantly shortened that cycle as compared both to the usual cycle length and to the cycle duration in a comparison group of similar women who had not taken ECPs. The magnitude of this effect was greater the earlier the pills were taken. This regimen taken later in the cycle had no effect on cycle length, but it did cause prolongation of the next menstrual period. The ECPs had no effect on the duration of the post-treatment menstrual cycle, but the second period was prolonged. Intermenstrual bleeding was uncommon after ECP use, although more common than among women who had not taken ECPs.[i][i] The second study compared the baseline cycle with the treatment and post-treatment cycles. Cycle length was significantly shortened by one day when ECPs were taken in the preovulatory phase of the cycle and was significantly lengthened by two days when ECPs were taken in the postovulatory phase. No difference in cycle length was observed for women who took ECPs during the periovulatory phase of the cycle (from two days before to two days after the expected day of ovulation). Menstrual period duration increased significantly when ECPs were taken in the periovulatory or postovulatory phase in both the treatment and post-treatment cycles. The duration of the post-treatment menstrual cycle remained significantly longer when ECPs were taken in the postovulatory phase. During the treatment cycle, 15% of women experienced intermenstrual bleeding; this was significantly more common when ECPs were taken in the preovulatory phase.[ii][ii]
[iii][i]. Raymond EG, Goldberg A, Trussell J, Hays M, Roach E, Taylor D. Bleeding patterns after use of levonorgestrel emergency contraceptive pills. Contraception 2006;73:376-381. Erratum. Contraception 2006;74, in press.
[iv][ii]. Gainer E, Kenfack B, Mboudou E, Doh AS, Bouyer J. Menstrual bleeding patterns following levonorgestrel emergency contraception. Contraception 2006;74:118-124.
Her reply on 1-5: “I was finally able to take a pregnancy test today, 22 days after the “act” and it is reading negative! Do you think I’m in the clear or should I take another test in a week or two?”
I think you do not need a second test. It is up to you, but it seems that you protected yourself well!
Her reply on 1-7: “I sure hope I did, but I still may do the second test. I’m a little paranoid about this whole situation…ha ha.”
Thanks for your nice words. Let me know the results of the second test. What contraceptive will you use now, going forward?
Her reply on 1-11: “Well, I haven’t been able to do the second test yet due to having no privacy. But I’ll get it done by the weekend for sure. As for birth control…condoms combined with the pill have always been my birth control of choice. But the practitioner at Planned Parenthood wouldn’t renew my prescription for my pills because she said my blood pressure was too high (140/90). Sometimes it is lower and sometimes it is a tad higher, but it was only high because of being on the pills and she just didn’t understand that. I told her I’d sign a waiver and everything just so I could stay on them, but she still said no. So now that I’m in a relationship again (I’d stopped dating once I went off the pill…very extreme I know). I guess I’ll just have to make do with condoms, which I should have used in the first place but the sex was highly unplanned and therefore condoms were unavailable. I’d prefer to have tubal sterilization, but since I have never had kids (I have never had children and I don’t have insurance or a job anymore), that will not happen.”
“I will definitely give you the results of the second test when I’m able to take it.”
|According to the World Health Organization, a woman with an elevated blood pressure may use progestin-only pills. Would you consider this option?|
- You have considered so many issues as you have sought to make wise decisions.
- You have reflected on the side-effects of combined pills and progestin only pills, the cost of contraceptives, privacy, avoiding intercourse until you have resolved the question of contraception, insurance, and your specific wish to use combined pills in spite of a slightly elevated blood pressure.
- Your last note did not ask a question but gave me lots more information.
- All I can say is that it would seem that you definitely do not want to become pregnant and you seem to be willing to wait until you are on a long term highly effective method such as pills or using a condom consistently.
- I wish all women and men were as intentional about these issues as you are. I respect the way you are proceeding so much.
- I think you are a wise, thoughtful woman and I hope that the finances of birth control don’t stop you from continuing to protect yourself well.
7. I have been asking myself, what could I do to further help you. Can I help you?
Her reply on 1-14: “I had thought about it, but after talking to some women about their experiences on the POPs, I decided against it…lots of spotting, vaginal dryness, etc. I’d rather be back on my old pill. The only bad side effect was it made my blood pressure go a little higher than normal, but I was okay with that. The nurse at the clinic told me a regular ObGyn would probably prescribe it, but that takes insurance, which I no longer have. So going that route is out of the equation.”
Her reply on 1-18: “I wanted to let you know that I did the second pregnancy test today and it was negative. Talk about relief…ha ha.”
“Well honestly, you have helped me more than you may realize. You’ve listened and understood when others wouldn’t. Can’t really ask for much more than that. So, thank you wholeheartedly for that and thank you for your kind words. I do try to stay informed. Thanks again, you really are fantastic!”
Thanks so much for your kind words. It makes all of this work worth the effort.
Stewart F, Trussell J, Van Look PFA. Emergency contraception IN Hatcher RA, Nelson AL, Cates Jr. W. et al Contraceptive Technology 19th edition, page 100: Ardent Media Inc. 2008